Alert archive / Utah / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 29, NWS Salt Lake City, UT

August 23, 2003Wayne County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 23, 2003, 2:37 PM MDT for Wayne County, Utah. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2003, 2:37 PM MDT (20:37 UTC)
Expired
Aug 23, 2003, 3:00 PM MDT
In force
23 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Wayne County, UT

The radar

The Cedar City radar (KICX), 166 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.6 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2003-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 72 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2003-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
72 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
921 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 232037
SVRSLC
UTC055-232100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
237 PM MDT SAT AUG 23 2003

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WAYNE COUNTY IN UTAH

* UNTIL 300 PM MDT

* AT 230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF CAPITOL REEF NP...OR ABOUT 21
  MILES SOUTHEAST OF LOA...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  2 MILES NORTHWEST OF CAPITOL REEF NP AT 245 PM MDT

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 3833 11138 3818 11131 3820 11091 3847 11104

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 9:55 AM MDT, 4 hours 42 minutes earlier.

Area forecast discussion, Aug 23, 9:55 AM MDT, 4 hours 42 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
955 AM MDT SAT AUG 23 2003

.SYNOPSIS...A SOUTHWESTERLY FLOW WILL BE OVER THE AREA TODAY INTO
SUNDAY. THE FLOW WILL BECOME LIGHT WESTERLY SUNDAY AND MONDAY. SOME
DRYING WILL WORK INTO WESTERN AND NORTHERN UTAH TODAY. SLOW DRYING
WILL CONTINUE OVER THE NORTH SUNDAY AND MONDAY WHILE THE SOUTH
STAYS MOIST.

.DISCUSSION...AIRMASS VERY MOIST WITH PATCHES OF FOG AND LOW CLOUDS
YET THIS MORNING. MODELS SHOW STABILIZATION TODAY NORTHWEST DESERT
BASINS WITH SLIGHTLY WARMER AIR AT 500 MOVING IN. NO UPDATES NEEDED
THIS MORNING.

SLC 231  CDC 444  GIBSON

.SLC...NONE.
Hazardous weather outlook, Aug 23, 7:00 AM MDT, 7 hours 37 minutes before
IDZ024-025-UTZ001>021-WYZ021-241300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
700 AM MDT SAT AUG 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING

.DAY ONE... TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 7:12 PM MDTFlash Flood WarningSLCWashington63 min
Aug 22, 8:13 PM MDTFlash Flood WarningSLCWashington107 min
Aug 23, 1:27 PM MDTSevere Thunderstorm WarningSLCGarfield, Piute48 min
Aug 23, 2:27 PM MDTFlash Flood WarningSLCGarfield2 hr
Aug 23, 2:41 PM MDTFlash Flood WarningSLCWayne2 hr
Aug 23, 4:20 PM MDTFlash Flood WarningSLCGarfield3 hr
Aug 23, 4:40 PM MDTFlash Flood WarningSLCGarfield, Wayne2 hr

Nearby

Severe Thunderstorm Warnings in Utah, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.